ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0294

Hemolytic Anemia, Thrombocytopenia, and Kidney Injury Associated with Cardiac Procedure: A Diagnostic Dilemma

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Ali, Saiyed Wajahat, University of California Davis Department of Internal Medicine, Sacramento, California, United States
  • Jen, Kuang-Yu, University of California Davis, Davis, California, United States
  • Ananthakrishnan, Shubha, University of California Davis Department of Internal Medicine, Sacramento, California, United States
  • Wiegley, Nasim, University of California Davis Department of Internal Medicine, Sacramento, California, United States
Introduction

Acute intravascular hemolysis is a rare complication of ventricular septal defect (VSD) closure devices; however, profound thrombocytopenia is not typical. We present a case of hemolysis, thrombocytopenia, and kidney failure in a patient with recent VSD closure device placement. Although hemoglobin cast nephropathy (HCN) was considered, the patient was also newly started on ticagrelor, which has been associated with thrombotic microangiopathy (TMA). A biopsy was required for ultimate diagnosis.

Case Description

A 79-year-old woman with recent myocardial infarction (MI) underwent percutaneous coronary intervention and initiation of dual antiplatelet therapy with ticagrelor and aspirin. Subsequently she developed VSD and underwent transcatheter VSD closure device placement. Pre-procedure labs showed normal hemoglobin and platelet levels, but following the procedure she developed progressively worsening jaundice, dark urine, anemia and thrombocytopenia. Peripheral smear revealed numerous schistocytes. ADAMTS-13 activity was 27%, and serotonin release assay was negative. She required initiation of hemodialysis due to anuria. A kidney biopsy was performed, which showed widespread acute tubular injury with hemoglobin casts and without findings of TMA. Hemolysis spontaneously resolved after a few days. The patient remained dialysis dependent at the time of discharge.

Discussion

Intravascular hemolysis can be a rare complication of intracardiac devices as a result of high-velocity turbulent blood flow through the device or a residual shunt causing mechanical erythrocyte fragmentation. HCN can develop as a consequence of intravascular hemolysis. This case was complicated by the recent initiation of ticagrelor, which is associated with TMA. Differentiating between HCN and TMA required a kidney biopsy after careful planning due to ongoing cytopenias.

H&E and Immunohistochemical staining of Hemoglobin casts